Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Springfield, MO

May 4, 2020Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2020, 4:31 PM CDT for Cherokee County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 4:31 PM CDT (21:31 UTC)
Expired
May 4, 2020, 5:15 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 119 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:40 PM CDTHAIL 12 S Faulkner, KS
May 4, 4:58 PM CDTHAIL 1.75Columbus, KSGOLF BALL HAIL IN COLUMBUS AND CRESTLINE.
May 4, 5:01 PM CDTHAIL 11 Se Stippville, KSREPORT FROM MPING: QUARTER (1.00 IN.).
May 4, 5:02 PM CDTHAIL 1.52 Sse Columbus, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KSGF 042131
SVRSGF
KSC021-042215-
/O.NEW.KSGF.SV.W.0147.200504T2131Z-200504T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
431 PM CDT Mon May 4 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...

* Until 515 PM CDT.

* At 430 PM CDT, a severe thunderstorm was located near Chetopa,
  moving east at 40 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Baxter Springs...                 Columbus...
  Galena...                         Lowell...
  Treece...                         Neutral...
  Melrose...                        Riverton...
  Sherwin...                        Faulkner...
  Crestline...                      Lawton...

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9507 3729 9462 3700 9462 3699 9479
      3700 9480 3700 9507
TIME...MOT...LOC 2130Z 249DEG 35KT 3699 9515 

HAIL...2.00IN
WIND...60MPH
 
$$

Perez
2 follow-up statements
320 
WWUS53 KSGF 042153
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
453 PM CDT Mon May 4 2020

KSC021-042215-
/O.CON.KSGF.SV.W.0147.000000T0000Z-200504T2215Z/
Cherokee KS-
453 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CHEROKEE COUNTY...

At 452 PM CDT, a severe thunderstorm was located near Columbus,
moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Baxter Springs...                 Columbus...
Galena...                         Lowell...
Treece...                         Neutral...
Melrose...                        Riverton...
Sherwin...                        Faulkner...
Crestline...                      Lawton...

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9507 3729 9462 3700 9462 3700 9507
TIME...MOT...LOC 2152Z 244DEG 33KT 3713 9486 

HAIL...1.75IN
WIND...60MPH
 
$$

Perez
656 
WWUS53 KSGF 042212
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
512 PM CDT Mon May 4 2020

KSC021-042222-
/O.EXP.KSGF.SV.W.0147.000000T0000Z-200504T2215Z/
Cherokee KS-
512 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY WILL EXPIRE AT
515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas.

LAT...LON 3714 9507 3729 9462 3700 9462 3700 9507
TIME...MOT...LOC 2212Z 249DEG 35KT 3720 9465 

$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:57 PM CDT, 34 minutes earlier.

Area forecast discussion, May 4, 3:57 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
357 PM CDT Mon May 4 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CDT Mon May 4 2020

As severe storms that produced widespread wind damage over
portions of the eastern Ozarks exit the forecast area, another
round of strong to severe storms is already developing over
northeast Oklahoma. These storms will spread into southern
Missouri and may clip southeast Kansas through the late afternoon
and early evening. The airmass has become very unstable with
surface based CAPE over 2000 j/kg over the southwest corner of
Missouri. The advancing cold front has moved a little faster to
the south than previously expected, which will help limit the
northern extent of the severe weather threat through early and mid
evening.

The cold front will clear the region by around midnight and bring
an end to the severe storm threat. Cooler air spreads into the
region behind the front and is expected to drop overnight
temperatures into the lower and mid 50s.

Clouds will be slow to clear tomorrow until 700 mb trough axis
shifts to the east during the afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT Mon May 4 2020

Still looks fairly cool with intermittent chances for rain as weak
disturbances move through northwest flow aloft. Next round of rain
looks to move over the region late Tuesday night into Wednesday
morning. Rainfall amounts should be light and better chances will
be over central MO, closer to the upper low over the Ohio Valley.

A more substantial storm system is expected Thursday night and
Friday as a storm system drips out of the Canadian Rockies and a
surface low deepens over the Texas Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1257 PM CDT Mon May 4 2020

Main focus will be on storms over the region this afternoon. First
round of storms has moved east of the TAF sites but the airmass
over the region will destabilize ahead of an approaching cold
front with another round of storms developing over eastern Kansas
this afternoon. Will carry tempo for thunderstorms/IFR mainly
between 04/22Z and 05/03Z.

Winds shift to the north by around 04-07Z with prevailing IFR
through the rest of the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 4, 3:30 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
330 PM CDT Mon May 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
330 PM CDT Mon May 4 2020

...Severe Storms Possible Through This Evening...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Strong to severe storms will continue along and east of a line
from Ava to Camdenton through late afternoon. The strongest
storms will be capable of producing hail to the size of quarters
and wind gusts to 70 mph.

Additional severe thunderstorms will develop over northeast
Oklahoma and extreme southern Kansas this afternoon and move
eastward into southeast Kansas and the Missouri Ozarks through
early evening. Large hail up to the size of tennis balls,
damaging wind gusts to 80 mph, and tornadoes will all be
possible.

The highest potential for tornadoes will be over far southeast
Kansas and far southwest Missouri mainly along and west of
Interstate 49. However, isolated tornadoes will be across all of
the Missouri Ozarks.

Localized areas of flooding may occur where multiple rounds of
heavy rainfall occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and a few thunderstorms will be possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed through tonight mainly eat of a
line from Fort Leonard Wood to Ava and south of a line from Joplin
to Marshfield.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 4, 1:57 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     SEYMOUR                 37.15N 92.77W
05/04/2020                   WEBSTER            MO   PUBLIC

            ROOF OFF OF A BUILDING ON THE EAST SIDE OF
            THE SQUARE IN SEYMOUR.

&&

TITUS
Local storm report, May 4, 2:00 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     OSCEOLA                 38.05N 93.70W
05/04/2020                   ST. CLAIR          MO   EMERGENCY MNGR

            THUNDERSTORM WINDS RESULTED IN POWER OUTAGES
            IN BOTH OSCEOLA AND LOWRY CITY.

&&

SR
Local storm report, May 4, 2:07 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     1 NE MANSFIELD          37.12N 92.57W
05/04/2020                   WRIGHT             MO   LAW ENFORCEMENT

            TREES DOWN AROUND MANSFIELD.

&&

SR
Local storm report, May 4, 2:25 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     LEBANON                 37.68N 92.66W
05/04/2020                   LACLEDE            MO   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF WIND DAMAGE INCLUDING
            MULTIPLE TRUCKS OVERTURNED, BOATS IN MEDIA,
            ROAD SIGNS DOWN BETWEEN I-44 MILE MARKERS
            125 AND 127.

&&

SR
Local storm report, May 4, 2:38 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     WILLOW SPRINGS          36.99N 91.97W
05/04/2020                   HOWELL             MO   LAW ENFORCEMENT

            POWER OUTAGES NOTED BETWEEN VANZANT AND
            WILLOW SPRINGS.

&&

SR
Local storm report, May 4, 2:45 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     1 NE POMONA             36.88N 91.90W
05/04/2020  M59 MPH          HOWELL             MO   ASOS

&&

SR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:02 AM CDTSevere Thunderstorm WarningSGFCherokee28 min
May 4, 9:25 AM CDTSevere Thunderstorm WarningSGFBourbon50 min
May 4, 9:28 AM CDTSevere Thunderstorm WarningSGFCherokee12 min
May 4, 10:13 AM CDTSevere Thunderstorm WarningSGFBourbon47 min
May 4, 10:33 AM CDTSevere Thunderstorm WarningSGFCrawford26 min
May 4, 5:24 PM CDTSevere Thunderstorm WarningSGFCherokee39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.